Ohio, 2006

Flood and Hail in Ohio, May 17, 2006

May 17, 2006 · NWS ILN · 11 events in 9 counties and zones

7 hail, 3 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 1:09 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 1:09 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT WED MAY 17 2006

.AVIATION /18Z-18Z/...
SCATTERED TO BKN MID CLOUDS WERE PUSHING SE ACROSS THE REGION
THIS AFTERNOON. INSTABILITY WILL PICK UP THIS AFTERNOON INTO THE
EVENING IN ADVANCE OF AN APPROACHING S/W AND COLD FRONT NOW POSITIONED
OVER THE LOWER GREAT LAKES.

THUNDERSTORMS ARE STILL EXPECTED...PICKING UP IN COVERAGE AFTER
23Z. MVFR AND PERHAPS IFR VISIBILITIES/CIGS WILL BE LIKELY WITH
THE STORMS. ALTHOUGH NOT PREVALENT AT THE PRESENT TIME WITH THE
FEATURE...BEHIND THE FRONT...IFR/MVFR STRATUS WILL LIKELY FORM
08Z-12Z...BECOMING VFR. SW WINDS WILL BECOME NW WITH GUSTS NEAR 20
KTS BEHIND THE FRONT.

&&

.PREV DISCUSSION...
 /ISSUED 1148 AM EDT WED MAY 17 2006/

SHORT TERM /REST OF TODAY/...
CLOUDINESS WAS DECREASING ACROSS THE AREA NW TO SE THIS MORNING.
AS INSTABILITY INCREASES THIS AFTERNOON...CONVECTIVE ACTIVITY IS
EXPECTED. FCST IN GOOD SHAPE AND HAVE MADE A FEW ADJUSTMENTS ON
UPDATE.

PREV DISCUSSION...
 /ISSUED 544 AM EDT WED MAY 17 2006/

SHORT TERM /REST OF TODAY/...
UPDATED THE NORTH TO INCREASE POPS FOR PCPN COMING SOUTH FROM NW OH.

SITES

PREV DISCUSSION...
 /ISSUED 344 AM EDT WED MAY 17 2006/

SHORT TERM /TODAY THROUGH FRIDAY/...
WEAK VORT H5 LOBE SWINGING ACRS THE REGION ATTM HAS BEEN KICKING
OFF SCT SHRA IN SRN OH ALONG WITH AREA OF SHRA IN NW OH. THIS LOBE
SLIDES EAST AFT 12Z...BUT SOME OF THE SHRA IN NRN OH COULD KNICK
THE NORTHERN COUNTIES. H5 SHORTWAVE RIDGING ACTUALLY WORKS IN LATE
THIS MORNING...BEFORE MAIN SHORTWAVE/CLDFNT DROPS THRU THE WRN
LAKES LATE THIS AFTN AND EVENING. LI DROP TO -2 TO -3 WITH CAPES
500 TO 1000 J/KG BY 00Z.

EXPECT A LINE OFF THUNDERSTORMS AHEAD OF COLD FRONT TONIGHT...SO
KEPT PREVIOUS CATEGORICAL POPS. NAM/GFS APPEAR A LITTLE QUICKER
IN SWINGING SYSTEM THRU TONIGHT. BULK OF PCPN SHOULD BE EAST OF
THE FA BY 12Z....SO CUT BACK ON POPS IN THE EAST FOR THU.

H5 LOW CUTS OFF OVR LAKE ERIE ON THU AND WITH COOL MID LEVEL TEMPS
AND H/5 VORT SWING THRU...EXPECT SHRA/TSRA TO DEVELOP DURING THE
HEATING OF THE DAY.  KEEP POPS AT 50 FOR NOW.

ANOTHER SYSTEM THEN DIGS THRU KY THU NGT...BRINING BEST POPS
ACROSS THE SOUTH. FINALLY ON FRIDAY...IT LOOKS LIKE FA IS BETWEEN
SYSTEMS...WITH DRY WEATHER FOR EVERYONE.

MAV NUMBERS LOOK GOOD FOR TODAY AND TONIGHT...BUT THEN PREFER THE
WARMER MET NUMBERS FOR THU AND FRI HIGHS.

SITES

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NO CHANGES TO PREVIOUS FORECAST

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 17, 4:02 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED MAY 17 2006

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-180915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE GREAT
LAKES INTO THE OHIO VALLEY TONIGHT. THIS FEATURE WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.

WHILE LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...DAMAGING
WINDS WILL ALSO BE POSSIBLE. THE STORMS SHOULD TEND TO WEAKEN BY
LATE EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074-
077>082-088-180915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Franklin

When
May 17, 2:34 PM EST to 2:39 PM EST
Where
Franklin County, 2 mi S of Hilliard
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -83.150

Hail, Fairfield

When
May 17, 4:16 PM EST to 4:20 PM EST
Where
Fairfield County, 3 mi E of Lancaster
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -82.550

Hail, Pickaway

When
May 17, 4:25 PM EST to 4:28 PM EST
Where
Pickaway County, 3 mi E of Duvalls
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -82.900

Hail, Fairfield

When
May 17, 4:50 PM EST to 4:54 PM EST
Where
Fairfield County, Royalton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -82.767

Hail, Union

When
May 17, 5:20 PM EST to 5:24 PM EST
Where
Union County, 3 mi S of Milford Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -83.433

Thunderstorm Wind, Darke

When
May 17, 5:50 PM EST to 5:54 PM EST
Where
Darke County, Arcanum
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -84.550

Trees and power lines were downed.

Flood, Fairfield

When
May 17, 6:00 PM EST to 6:45 PM EST
Where
Fairfield County, Royalton
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Royalton Road was flooded.

Thunderstorm Wind, Miami

When
May 17, 6:03 PM EST
Where
Miami County, 1 mi N of Piqua
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.167, -84.233

Hail, Champaign

When
May 17, 6:50 PM EST to 6:54 PM EST
Where
Champaign County, 4 mi S of Urbana
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -83.750

Hail, Madison

When
May 17, 7:16 PM EST to 7:20 PM EST
Where
Madison County, Plain City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.117, -83.283

Thunderstorm Wind, Hamilton

When
May 17, 10:23 PM EST to 10:27 PM EST
Where
Hamilton County, White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
39.200, -84.583

Numerous trees down, including two trees knocked down on homes. The trees were up to 4 to 5 feet in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510742, 5510734, 5510735, 5510736, 5510741, 5510737, 5510744, 5510738, 5510739, 5510740, 5510743.